Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 65, NWS Denver/Boulder, CO

September 2, 1999Morgan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Sep 2, 1999, 8:22 PM MDT for Morgan County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 2, 1999, 8:22 PM MDT (02:22 UTC)
Expired
Sep 2, 1999, 9:00 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, CO

The radar

The Denver radar (KFTG), 93 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 030223 RRA
TORDEN
COC087-030300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
822 PM MDT THU SEP 2 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 2 MILES EAST OF               
  WELDONA...OR   ABOUT 10 MILES NORTHWEST OF FORT MORGAN...MOVING    
  EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WELDONA...SNYDER...HILLROSE AND ANTELOPE SPRINGS

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE
TORNADO...TAKE COVER IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. :IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

GARD...WFO BOULDER

LAT...LON 4050 10408 4029 10399 4029 10347 4051 10350

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:25 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 2, 3:25 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT THU SEP 2 1999

LATEST SURFACE DATA SHOWS LOW NEAR LIMON WITH PLATTEVILLE PROFILER
INDICATING EAST TO SOUTHWEST WINDS INCREASING ACROSS THE LOWER
GATES.  SHEAR PROFILE BECOMING FAVORABLE FOR SEVERE POTENTIAL.
LATEST SATELLITE INDICATING WHAT SEEMS TO BE A SHORTWAVE MOVING
ACROSS THE MOUNTAINS.  CONVECTION ASSOCIATED WITH THIS WAVE ALREADY
DEVELOPING OVER MOUNTAINS AND SHOULD HELP TO INITIATE STORMS ACROSS
PLAINS.  BEST CAPE VALUES ACROSS WELD...MORGAN AND WASHINGTON
COUNTIES AND POINTS NORTHWARD...AND THIS LOOKS LIKE THE BEST AREA
FOR SEVERE STORMS THIS EVENING.  WEAK LIFT TO CONTINUE OVERNIGHT
ACROSS CWA...AND SHOULD KEEP SOME SHOWERS GOING OVERNIGHT.  FRIDAY
POINTING TO ANOTHER INTERESTING DAY AS COLD UPPER TROUGH NEARS CWA
AND HELPS TO DESTABILIZE ATMOSPHERE.  IN ADDITION...LOW LEVEL
SOUTHEAST WINDS...DECENT SHEAR AND UPPER SUPPORT AS NOTED BY MODEL
DIV-Q FIELDS SEEM TO COME TOGETHER DURING AFTERNOON.  WITH MODIFIED
CAPE VALUES IN THE 1500 JOULES RANGE...POTENTIAL EXISTS FOR SOME
STORMS TO BECOME SEVERE.  AFTER UPPER LEVEL SUPPORT PASSES OVER CWA
DURING AFTERNOON AND EVENING...MODELS INDICATE SUBSIDENCE OVER CWA
OVERNIGHT FRIDAY INTO SATURDAY.  WILL NOT CONTINUE PRECIPITATION
OVERNIGHT.  DECENT SURGE...WITH COOLER AIR TO DROP ACROSS CWA
SATURDAY AM WITH SURFACE LOW PERSISTING OVER SOUTHEAST COLORADO AS
TROUGH MOVES OVER AREA. NGM...AND TO SOME EXTENT THE AVN SHOW MODEL
BIASES IN POSITION OF LOW.  COULD BE TOO STABLE FOR SHOWERS OR
STORMS TO DEVELOP DURING AFTERNOON...BUT FOR NOW...WILL KEEP SOME
POPS GOING.

IN LONGER TERM...MRF CONTINUE PROGRESSIVE MOVEMENT OF TROUGH WHILE
BRINGING ANOTHER SURGE INTO NORTHEAST COLORADO SUNDAY.  AGAIN MAY BE
TOO STABLE FOR SHOWERS SUNDAY.  BY MONDAY AND TUESDAY DRIER AND
WARMER AIR MOVES IN BEHIND TROUGH WITH HIGH PRESSURE IN CONTROL.

LESZCYNSKI

.DEN...NONE.

In the hours before

Local storm report, Sep 2, 7:05 PM MDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
705 PM MDT THU SEP 02 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 02 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    KERSEY                    CO   0.75 INCH HAIL
09/02/99   WELD

0655 PM    23 NW FT MORGAN           CO   1.50 INCH HAIL
09/02/99   MORGAN
Local storm report, Sep 2, 7:05 PM MDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
705 PM MDT THU SEP 02 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 02 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    KERSEY                    CO   0.75 INCH HAIL
09/02/99   WELD

0655 PM    23 NW FORT MORGAN           CO   1.50 INCH HAIL
09/02/99   MORGAN
Local storm report, Sep 2, 7:05 PM MDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
705 PM MDT THU SEP 02 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 02 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    KERSEY                    CO   0.75 INCH HAIL
09/02/99   WELD

0655 PM    23 NW FT MORGAN           CO   1.50 INCH HAIL
09/02/99   MORGAN
Local storm report, Sep 2, 7:05 PM MDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
705 PM MDT THU SEP 02 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 02 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    KERSEY                    CO   0.75 INCH HAIL
09/02/99   WELD

0655 PM    23 NW FORT MORGAN           CO   1.50 INCH HAIL
09/02/99   MORGAN
Local storm report, Sep 2, 8:09 PM MDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
809 PM MDT THU SEP 02 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 02 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    3 SW NEW RAYMER           CO   0.75 INCH HAIL
09/02/99   WELD
Local storm report, Sep 2, 8:09 PM MDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
809 PM MDT THU SEP 02 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 02 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    3 SW NEW RAYMER           CO   0.75 INCH HAIL
09/02/99   WELD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld47 min
Sep 2, 6:15 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Sep 2, 6:52 PM MDTTornado WarningBOUMorgan, Weld38 min
Sep 2, 7:30 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Sep 2, 7:46 PM MDTTornado WarningBOUWeld44 min
Sep 2, 8:02 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld43 min
Sep 2, 8:31 PM MDTSevere Thunderstorm WarningBOULogan, Weld44 min
Sep 3, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver43 min
Sep 3, 3:47 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Sep 3, 4:29 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld41 min
Sep 3, 5:02 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson43 min
Sep 3, 5:02 PM MDTSevere Thunderstorm WarningBOUBoulder43 min
Sep 3, 5:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld32 min
Sep 3, 5:25 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Sep 3, 5:45 PM MDTSevere Thunderstorm WarningBOUAdams, Denver45 min
Sep 3, 5:45 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Sep 3, 5:51 PM MDTSevere Thunderstorm WarningBOUMorgan39 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.